Hail, Grant
- When
- June 28, 3:40 PM CST
- Where
- Grant County, 0.84 mi NE of Herman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -96.140
A report of 1 inch hail was relayed via social media. Hail size was estimated from the shared video.
A severe thunderstorm produced hail across portions of Grant County during the mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A severe thunderstorm produced hail across portions of Grant County during the mid to late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 314 PM CDT Mon Jun 28 2021 .SHORT TERM...(This afternoon through Tuesday night) Issued at 314 PM CDT Mon Jun 28 2021 Non severe thunderstorms remain possible through this afternoon, otherwise no impactful weather is anticipated through the short term periods. 500/700 MB trough is still moving over our CWA with a region of stronger positive vorticity advection near its base locations near southeast ND/northeast SD. Instability is generally less than 1000 J/K with areas of stronger low level lapse rates. This has supported isolated to widely scattered showers/storms developed mainly from southeast ND into northwest MN along/east of the mid level trough axis. Parameters are unfavorable for stronger/organized updrafts, but we have been monitoring potential near the mid level vort max for non supercell tornadoes. At this point surface vorticity/convergence is weaker in our CWA and parameters are well aligned for this to be much of a concern at this point, though it can't be completely ruled out near the base of the trough before 00Z/7PM CDT. Tonight-Tuesday: Any lingering thunderstorm activity should weaken/fall apart through sunset, with stronger subsidence building into our northwest overspreading much of the region tonight. 700 MB trough axis is still lingering just east of our CWA later tonight into Tuesday morning and enough forcing/moisture may all for light showers to redevelop again in southeast ND or northwest MN, but there is a much less consistent QPF signal between guidance tonight- Tuesday. This is likely a result of the drier air and ridging possibly building quicker east with some models, so there isn't a lot of certainty with that and I only kept lower end shower mention in place across parts of our east through Tuesday afternoon. Seasonal temperatures continue and lows in the mid/upper 50s and highs in the low to mid 80s is within normal ranges for this type of year. .LONG TERM...(Wednesday through Monday) Issued at 314 PM CDT Mon Jun 28 2021 Above normal temperatures and limited chances for appreciable precipitation are expected for the remainder of the week into the weekend. The main impacts throughout the long term will thus be tied to the gradual warming trend and abnormally warm temperatures. Wednesday into the weekend... The upper level ridge currently parked over the Pacific Northwest and causing record heat in that area will continue to slowly progress eastward throughout the week and into the weekend. This will effectively stymie precipitation potential across most of the forecast area. There are some signals that a weak wave may bring some light rain shower activity to areas north of highway 2 on Wednesday as the upper ridge is rotating over the area, but impacts look minimal at this time. Otherwise, temperatures will begin their gradual ascent toward above normal throughout the latter half of the week as the ridge takes hold. High temperatures look to remain in the upper 80s to round out the week before we warm up to generally widespread 90s for the upcoming holiday weekend. As a result, this longstanding heat is expected to be the primary impact moving forward. Ensemble guidance is also hinting at a late period shortwave that may propagate through the area on Sunday. While this wave will bring the potential for precipitation on Sunday, this will be dependent upon the upper ridge decaying and allowing the shortwave to actually move into the area. Confidence is currently low with this system and will continue to be monitored moving forward. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 107 PM CDT Mon Jun 28 2021 Cumulus with bases 2000-3500 feet has at time resulted in MVFR ceilings at terminals, however trend should be for VFR ceilings for the rest of the afternoon. Scattered showers/thunderstorms have redeveloped across southeast ND and parts of northwest MN, with best chance for impacts at KFAR and KBJI. Actual thunderstorm activity may be more isolated in southeast ND, so for now I'm carrying VCSH at KFAR (will monitor). After 00Z expect VFR and dry conditions across the region to then prevail through the remaining TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...Rick AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 752 AM CDT Mon Jun 28 2021 MNZ003-017-022>024-027>032-040-NDZ038-039-049-052-053-291300- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Barnes-Cass-Ransom-Sargent-Richland- 752 AM CDT Mon Jun 28 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. Severe weather is not expected, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-054- 291300- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- 752 AM CDT Mon Jun 28 2021 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 439 PM CDT Mon Jun 28 2021 MNZ040-282245- Grant MN- 439 PM CDT Mon Jun 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT COUNTY UNTIL 545 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near Donnelly, or 37 miles south of Fergus Falls, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Herman around 500 PM CDT. Barrett around 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4593 9621 4590 9576 4576 9576 4576 9617 TIME...MOT...LOC 2138Z 192DEG 10KT 4574 9603
The Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 hail. Local standard time, as filed.
A report of 1 inch hail was relayed via social media. Hail size was estimated from the shared video.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969922.